Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On zeros of a system of polynomials and application to sojourn time distributions of birth-and-death processes


Author: Ken-iti Sato
Journal: Trans. Amer. Math. Soc. 309 (1988), 375-390
MSC: Primary 60J80; Secondary 26C10, 60E07
DOI: https://doi.org/10.1090/S0002-9947-1988-0957077-3
MathSciNet review: 957077
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Zeros of the following system of polynomials are considered:

$\displaystyle \left\{ \begin{gathered}{P_0}(x) = 1, \hfill \\ {P_1}(x) = {B_0} ... ..._{n - 1}}(x)\quad {\text{for}}\;n \geqslant 1. \hfill \\ \end{gathered} \right.$

Numbers of positive and negative zeros are determined and a separation property of the zeros of $ {P_m}(x)$ and $ {P_n}(x)$ is proved under the condition that $ {C_n} > 0$ and $ {P_n}(0) > 0$ for every $ n$. No condition is imposed on $ {A_n}$. These results are applied to determination of the distribution of a sojourn time with general (not necessarily positive) weight function for a birth-and-death process up to a first passage time. Unimodality and infinite divisibility of the distribution follow.

References [Enhancements On Off] (What's this?)

  • [1] C. Goldie, A class of infinitely divisible random variables, Proc. Cambridge Philos. Soc. 63 (1967), 1141-1143. MR 0215332 (35:6173)
  • [2] I. A. Ibragimov, On the composition of unimodal distributions, Theor. Probab. Appl. 2 (1957), 117-119. MR 0087249 (19:326f)
  • [3] S. Karlin and J. L. McGregor, The differential equations of birth-and-death processes and the Stieltjes moment problem, Trans. Amer. Math. Soc. 85 (1957), 489-546. MR 0091566 (19:989d)
  • [4] J. Keilson, Log-concavity and log-convexity in passage time densities of diffusion and birth-death processes, J. Appl. Probab. 8 (1971), 391-398. MR 0290461 (44:7642)
  • [5] -, On the unimodality of passage time densities in birth-death processes, Statist. Neerlandica 35 (1981), 49-55. MR 612946 (82f:60185)
  • [6] J. T. Kent, The appearance of a multivariate exponential distribution in sojourn times for birth-death and diffusion processes, Probability, Statistics and Analysis, Eds., J. F. C. Kingman et al., London Math. Soc. Lecture Notes Ser., No. 79, 1983, pp. 161-179. MR 696026 (85d:60147)
  • [7] W. Ledermann and G. E. H. Reuter, Spectral theory for the differential equations of simple birth and death processes, Philos. Trans. Roy. Soc. London Ser. A 246 (1953-1954), 321-369. MR 0060103 (15:625g)
  • [8] U. Rösler, Unimodality of passage times for one-dimensional strong Markov processes, Ann. Probab. 8 (1980), 853-859. MR 577322 (82g:60103)
  • [9] K. Sato, Unimodality and bounds of modes for distributions of generalized sojourn times, Stochastic Methods in Biology, Eds., M. Kimura et al., Lecture Notes in Biomath., No. 70, Springer, 1987, pp. 210-221. MR 893648 (88i:60124)
  • [10] -, Modes and moments of unimodal distributions, Ann. Statist. Math. 39 (1987), Part A, 407-415. MR 913797 (89b:60039)
  • [11] -, Some classes generated by exponential distributions, Probability Theory and Mathematical Statistics, Eds., S. Watanabe et al., Lecture Notes in Math., vol. 1299, Springer, 1988, pp. 454-463. MR 936020 (89g:60052)
  • [12] K. Sato and M. Yamazato, On distribution functions of class $ L$, Z. Wahrsch. Verw. Gebiete 43 (1978), 273-308. MR 0494405 (58:13270)
  • [13] F. W. Steutel, Note on the infinite divisibililty of exponential mixtures. Ann. Math. Statist. 38 (1967), 1303-1305. MR 0215339 (35:6180)
  • [14] -, Preservation of infinite divisibility under mixing and related topics, Math. Centre Tracts 33, Amsterdam, 1970. MR 0278355 (43:4085)
  • [15] Wang Zikun, Sojourn times and first passage times for birth and death processes, Sci. Sinica 23 (1980), 269-279. MR 569168 (81e:60088)
  • [16] M. Yamazato, Characterization of the class of upward first passage time distributions of birth and death processes and related results, J. Math. Soc. Japan (to appear). MR 945348 (89g:60248)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60J80, 26C10, 60E07

Retrieve articles in all journals with MSC: 60J80, 26C10, 60E07


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0957077-3
Keywords: Zeros of polynomials, sojourn time distribution, birth-and-death process, unimodal, infinitely divisible
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society